1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin not lowering BS

Discussion in 'Insulin' started by Lord Midas, May 9, 2017.

  1. Lord Midas

    Lord Midas Type 1 · Well-Known Member

    Messages:
    148
    Likes Received:
    161
    Trophy Points:
    83
    Hi everyone,

    I'm struggling to lower my BS. I've eaten literally no carbs this morning as I'm on a LCHF diet.

    • I woke 5:40 am with BS 3.9
    • One hour later I was 7.9 (even though I consumed nothing)
    • After a little cheese and a bulletproof coffee at 10 am my BS was 14.5
    • Took 10 units of Humalog
    • Had a few Brazil nuts
    • 11:20 am my BS is 14.8

    Something other than carbs (because I've had very little carbs) is causing my BS to rise really high, and it's like my insulin is not working.

    Does anyone else get this?
     
  2. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    8,168
    Likes Received:
    6,565
    Trophy Points:
    198
    Hello @Lord Midas The only times I get this is when either my insulin isn't effective so change your cartridge, or i'm coming down with an infection (dental or possibly cold/illness) and finally down to injection sites so check for lumps. First port of call is to change your insulin cartridge and see if it's this then look at other possibilities, you should be able to work out why eventually though :)
     
    • Agree Agree x 1
    • Informative Informative x 1
  3. Lord Midas

    Lord Midas Type 1 · Well-Known Member

    Messages:
    148
    Likes Received:
    161
    Trophy Points:
    83
    Thanks Juicy :happy:
    Fortunately, I don't have a cold or illness and I've not changed my cartridge since last week. A fresh one sounds like a good idea though.

    However... I have changed my site. I was almost exclusively using the right side of my belly, and now I've moved the the left. The Right is getting a little hard. But this hasn't made any difference. I've been at around 14 for 3 hours now, even with a dose.

    My meter says not to take any more fast acting yet, as it was within 2 hours.

    You could be right in that my cartridge might have been part of a faulty batch.
     
  4. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,892
    Trophy Points:
    198
    1. Check insulin is working with a fresh vial/pen from the fridge.

    2. Check you took your basal at night or morning. You might want to consider basal testing to check your basal dosage is correct.

    3. The rise from 3.9 to 7.9. Did you treat your hypo? If not the rise could be related to dawn phenomenon/ feet on the floor syndrome. It could also be related to the release of adrenaline in response to the low, making you insulin resistant.

    4. Rise to 14.5 after a little cheese. Did you bolus for the protein? If you are very low carb your body is probably pretty adept at performing gluconogenis and converting protein in cheese into glucose to cause a blood sugar rise.
     
    • Like Like x 2
  5. iHs

    iHs · Well-Known Member

    Messages:
    4,602
    Likes Received:
    2,320
    Trophy Points:
    158
    Hi @Lord Midas

    It's fairly common for different areas on the body where sets are placed, to need a different basal rate due to absorbtion issues but it's also common for basal levels to change anyway due to weather temps changing or bodyweight changing. Try changing back to the other area and then basal test to see what bg levels do that way.
     
    • Like Like x 1
  6. paulliljeros

    paulliljeros Other · Well-Known Member

    Messages:
    417
    Likes Received:
    429
    Trophy Points:
    103
    If this were me, along with the suggestions made above, I would work on the assumption I had had a hypo over night (backed up by the reading of 3.9 on waking) and this is now a rebound. I have to monitor my correction doses over the next 18-24 hours and reduce them, as without care, what has happened for me is the correction appear to have no effect, and then I suddenly get a drop creating a yo-yo of hypers and hypos over the 24 hrs.
     
    • Like Like x 2
    • Agree Agree x 2
  7. GrantGam

    GrantGam Type 1 · Well-Known Member

    Messages:
    2,604
    Likes Received:
    1,579
    Trophy Points:
    178
    I'm in agreement with @paulliljeros.

    @Lord Midas, if I were in your situation I'd dial back my evening basal dose (or total basal dose if on one injection daily). Waking at 3.9mmol/l is on the low side and I would be guessing that you were probably lower than that during the night, meaning your issue is likely down to rebound hyperglycemia.

    I've suffered with very similar issues to you before, and the cause was too much basal.

    Regarding your injection sites, you should use your whole abdomen in order to give each side a proper rest. I posted something about sites recently here; it may benefit you:

    http://www.diabetes.co.uk/forum/threads/injection-sites.120417/#post-1458083

    Site rotation is critical as a T1, so it's in your best interest to set up as good a rotation as possible.
     
    • Useful Useful x 1
  8. Lord Midas

    Lord Midas Type 1 · Well-Known Member

    Messages:
    148
    Likes Received:
    161
    Trophy Points:
    83
    Thanks everyone for your advice. Greatly appreciated. @catapillar you mention basal testing. I test my blood sugar and does with bolus depending on the numbers. Can you explain how to test specifically for basal?

    I think you all might be right in that I think I might have had a hypo in the night. I vaguely remember waking during the night feeling low but fell right back to sleep. That might be why I was at 3.9. An interesting phrase was "dawn phenomenon/ feet on the floor syndrome". Never heard this before. Is this when you wake up and your liver releases glucose to compensate for low levels? (if so why would it raise levels so high?)

    Thanks again everyone
     
  9. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,892
    Trophy Points:
    198
    You don't test for basal, your testing to see if your basal insulin (your long acting insulin) is doing its job. Here's a guide on how to basal test - https://mysugr.com/basal-rate-testing/

    Dawn phenomenon / feet on the floor syndrom doesn't have anything to do with compensating for low levels. Dawn phenomenon refers to an early morning rise in blood sugar levels that happens because your body is releasing hormones to wake you up and you liver releases a dose of glucose from its stores to get you going for the day, feet on the floor syndrome is essentially the same thing it's just it doesn't start in some people until they get out of bed.
     
    • Like Like x 1
    • Useful Useful x 1
  10. fletchweb

    fletchweb Prefer not to say · Well-Known Member

    Messages:
    408
    Likes Received:
    451
    Trophy Points:
    103
    Yes - this happens to me. It happened just last week actually. I will hit a day where it almost seems my insulin is no longer working and my insulin consumption will triple just to keep my levels within a relatively safe zone. What causes it?

    For me - it's a pre-cursor to a cold. Almost every time this will happen before I display common cold symptoms. My theory is it's likely my immune system trying to fight something off and poof - BG control is all over the place for at least a day.

    So - do you have a cold or some other illness which may be causing your immune system to be overly active thus causing your Blood Sugar Levels to run high? Just a theory based on my own experience - I wonder if it happens to others.
     
    • Like Like x 2
  11. Lord Midas

    Lord Midas Type 1 · Well-Known Member

    Messages:
    148
    Likes Received:
    161
    Trophy Points:
    83
    Hey @fletchweb, I've not got a cold or anything like that. In fact I feel great (other than the high bs). Ever since going Keto I've never felt better. Though I will bare it in mind that high bs could be the onset of a cold or something.

    I think it's more what @catapillar said. The Dawn Phenomenon seems the most likely cause to high bs. Though not being able to lower it was most likely a dodgy Humalog vial.

    I also read this which explains the dawn phenomenon quite well:
    http://www.medicalnewstoday.com/articles/317444.php

    The real thing I need to sort now is why I'm not losing body fat even though I've been in ketosis for about 5 weeks. I know injecting insulin is the fat store hormone and probably inhibits the fat burn, but being in ketosis should still burn the fat. Shouldn't it? (This could be a new post I guess)
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook